Florida, 2008

Hail and Damaging Winds in Florida, June 9, 2008

June 9, 2008 · NWS JAX · 5 events in 3 counties and zones

Moderate instability and abundant moisture combined with upper level forcing per a passing upper level trough enhanced convection along the sea breeze fronts in the late afternoon and early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Moderate instability and abundant moisture combined with upper level forcing per a passing upper level trough enhanced convection along the sea breeze fronts in the late afternoon and early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 9, 1:04 PM EST, 5 hours 56 minutes earlier.

Area forecast discussion, Jun 9, 1:04 PM EST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
204 PM EDT MON JUN 9 2008

...INCREASING RAIN CHANCES TUE AND WED...

.SHORT TERM...THE WEST COAST SEA BREEZE IS ALREADY FIRING
CONVECTION NEAR THE GULF COAST AND THIS BOUNDARY SHOULD MAKE
LITTLE PROGRESS INLAND DUE TO DEEP LAYER ELY FLOW. SUSPECT ANOTHER
SEA BREEZE MERGE NEAR AND JUST W OF I-75 THIS EVENING WILL SUPPORT
SCT TS. HAVE INCLUDED MENTION OF SMALL HAIL AND GUSTY WINDS FOR
OUR WESTERN FL ZONES DUE TO COOLER TEMPS ALOFT AS AN UPPER LOW
TRAVERSE S FL AND BEGINS TO ROTATE NORTHWARD TONIGHT. MINS SHOULD
FALL INTO THE UPPER 60S TO LOW 70S.

DEEP ELY STEERING FLOW WILL BECOME LIGHT AND SOUTHERLY TUE AND WED
AS THE UPPER LOW ROTATES OVER N FL. DEEP LAYER MOISTURE IS PROGGED
TO INCREASE TONIGHT PWATS RISING ABOVE 1.60 INCHES TUE AND 2 INCHES
WED. AS THE UPPER LEVEL LOW TRAVERSES THE AREA COOLER TEMPS ALOFT
NEAR -10 DEG CELSIUS WILL NOT ONLY KEEP SFC TEMPS IN THE LOW 90S
INLAND BUT ALSO INCREASE INSTABILITY WITH SFC BASED CAPES NEAR 3000
J/KG IN THE AFTN. WITH FAVORABLE CONVECTIVE INGREDIENTS FINALLY
PHASING OVER THE CWA OVER THE NEXT COUPLE OF DAYS...HAVE INCREASED
POPS INTO THE 40-50% RANGE FOR INLAND FL WHERE THE SEA BREEZES WILL
LIKELY MERGE AND HELD POPS IN THE 30-40% RANGE ELSEWHERE.

WED NIGHT THE UPPER LEVEL LOW WILL BEGIN TO MOVE EAST OF THE AREA AS
HIGH PRESSURE REBUILDS OVER THE EASTERN SEABOARD. THU DEEP TROPICAL
MOISTURE WILL BE IN PLACE OVER THE AREA SO HAVE ADVERTISED HIGH
CHANCE POPS IN THE AFTN AND EVENING FOR SEA BREEZE GENERATED
CONVECTION.

.LONG TERM...FRI THROUGH MON...
HAVE TRENDED WITH A CLIMO FORECAST FRI WITH AFTN POPS NEAR 40%
INLAND. LATE SAT INTO SUN A WEAKENING COLD FRONT WILL PRESS SLOWLY
SOUTHWARD INTO GA. HAVE CONTINUED WITH A CHANCE OF TSRA LATE SAT
INTO SUN AS THE BOUNDARY LINGERS OVER THE AREA. TEMPS WILL NEAR
CLIMO WITH MAXES NEAR 90 AND MINS IN THE UPPER 60S TO LOW 70S.

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH TUESDAY NOON. DEEP
EASTERLY FLOW WILL PUSH TS TO I-75 CORRIDOR AND WILL KEEP VCTS FOR
GNV THIS AFTN. TRANSIENT MVFR CONDITIONS ARE POSSIBLE BUT EXPECT
IT TO BE TOO BRIEF TO INCLUDE A TEMPO ATTM. IF GNV HAS RAIN THEN A
TEMPO MAY BE ADDED WITH NEXT ISSUANCE.

&&

.MARINE...NO HEADLINES. SOUTH WINDS WILL VEER TO SW AFTER MIDNIGHT
THEN SHIFT TO SE MOST AFTERNOONS WITH THE SEA BREEZE. OCCASIONAL
NOCTURNAL SURGES AND AFTN SEA BREEZES WILL INCREASE WINDS TO 15
KT...OTHERWISE WINDS/SEAS WILL BE BENIGN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  93  70  91 /  10  30  30  20
SSI  76  89  74  87 /  10  20  30  20
JAX  72  90  71  91 /  10  40  30  30
SGJ  73  87  72  88 /  10  30  30  30
GNV  70  91  69  91 /  30  50  30  40
OCF  70  91  69  91 /  30  50  30  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ENYEDI/TRABERT/KERNS
Hazardous weather outlook, Jun 9, 1:07 PM EST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
207 PM EDT MON JUN 9 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-101000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
207 PM EDT MON JUN 9 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED MAINLY
ALONG THE INTERSTATE 75 CORRIDOR. ISOLATED STRONG STORMS COULD
PRODUCE GUSTY WINDS TO 50 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORM ACTIVITY WILL BE
POSSIBLE THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JDS/ABE

In the hours before

Special weather statement, Jun 9, 4:18 PM EST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
518 PM EDT MON JUN 9 2008

FLZ036-037-040-092200-
ALACHUA-MARION-PUTNAM-
518 PM EDT MON JUN 9 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN
ALACHUA...NORTHERN MARION AND SOUTHWESTERN PUTNAM COUNTIES FOR STRONG
WINDS AND SMALL HAIL VALID UNTIL 600 PM EDT...

AT 518 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER ORANGE SPRINGS...OR 9 MILES SOUTH
OF INTERLACHEN...MOVING NORTHWEST AT 10 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND ORANGE SPRINGS...MANNVILLE...HOG
VALLEY...INTERLACHEN...JOHNSON...LOCHLOOSA...ROCHELLE...MELROSE AND
GROVE PARK THROUGH 600 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

PETERSON
Special weather statement, Jun 9, 4:37 PM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
537 PM EDT MON JUN 9 2008

FLZ020-021-092215-
HAMILTON-SUWANNEE-
537 PM EDT MON JUN 9 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
SUWANNEE AND WESTERN HAMILTON COUNTIES FOR STRONG WINDS AND SMALL
HAIL VALID UNTIL 615 PM EDT...

AT 537 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTH OF WEST LAKE...OR 4 MILES
SOUTHWEST OF JENNINGS...MOVING WEST AT 5 TO 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WEST LAKE...SUWANNEE RIVER
STATE PARK...JENNINGS AND BLUE SPRINGS THROUGH 615 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

PETERSON
Special weather statement, Jun 9, 5:50 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
650 PM EDT MON JUN 9 2008

FLZ030-031-092330-
BRADFORD-UNION-
650 PM EDT MON JUN 9 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN BRADFORD
AND UNION COUNTIES FOR GUSTY WINDS AND EXCESSIVE LIGHTNING VALID
UNTIL 730 PM EDT...

AT 650 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER NEW RIVER...OR 5 MILES SOUTHEAST OF
LAKE BUTLER...MOVING WEST AT 20 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS AROUND RAIFORD...NEW RIVER...JOHNSTOWN...LAKE BUTLER
AND DUKES THROUGH 730 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS TO 50 MPH CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING. UNPLUG ELECTRONIC DEVICES AND APPLIANCES AS THEY ARE
SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING
STRIKES.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

SHASHY
Special weather statement, Jun 9, 6:23 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
723 PM EDT MON JUN 9 2008

FLZ020>023-030-100000-
BAKER-COLUMBIA-HAMILTON-SUWANNEE-UNION-
723 PM EDT MON JUN 9 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN UNION...
EASTERN SUWANNEE...SOUTHWESTERN BAKER...CENTRAL COLUMBIA AND
SOUTHEASTERN HAMILTON COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 800 PM EDT...

AT 722 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS FROM WHITE SPRINGS TO JUST WEST OF LAKE BUTLER...
MOVING NORTHWEST AT 20 TO 25 MPH. THESE STRONG THUNDERSTORMS WILL
AFFECT AREAS AROUND LULU...OLUSTEE...WATERTOWN...FIVE POINTS... LAKE
CITY...WINFIELD...WHITE SPRINGS...WELLBORN...SUWANNEE VALLEY AND
HOUSTON THROUGH 800 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

SHASHY
Special weather statement, Jun 9, 6:47 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
747 PM EDT MON JUN 9 2008

FLZ037-100015-
PUTNAM-
747 PM EDT MON JUN 9 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN
PUTNAM COUNTY FOR EXCESSIVE LIGHTNING VALID UNTIL 815 PM EDT...

AT 747 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES EAST OF GEORGETOWN...OR 6 MILES
SOUTHWEST OF CRESCENT CITY...MOVING NORTHWEST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND GEORGETOWN...CRESCENT
CITY...LAKE COMO...POMONA PARK AND WELAKA THROUGH 815 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 50 MPH CAN BE
EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A
COMPLETELY ENCLOSED BUILDING. UNPLUG ELECTRONIC DEVICES AND
APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND MAY BE
DAMAGED BY NEARBY LIGHTNING STRIKES.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

SHASHY
Special weather statement, Jun 9, 6:59 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
759 PM EDT MON JUN 9 2008

FLZ023-030-031-100045-
BAKER-BRADFORD-UNION-
759 PM EDT MON JUN 9 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL
BRADFORD...UNION AND SOUTHWESTERN BAKER COUNTIES FOR STRONG WINDS AND
SMALL HAIL VALID UNTIL 845 PM EDT...

AT 759 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHWEST OF JOHNSTOWN...OR 6
MILES NORTH OF LAKE BUTLER...MOVING NORTHWEST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND RAIFORD...LAKE BUTLER...
JOHNSTOWN...ELLERBEE...DUKES AND OLUSTEE THROUGH 845 PM EDT. HAIL UP
TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

PETERSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Columbia

When
June 9, 7:00 PM EST
Where
Columbia County, 4.07 mi NE of Winfield
Measured
0.75 in hail
Reported by
Public
Coordinates
30.310, -82.630

Acorn size hail was reported about 5 miles north of Interstate 10 on Highway 441.

Thunderstorm Wind, Hamilton

When
June 9, 7:00 PM EST
Where
Hamilton County, 2.16 mi NNE of Facil
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.400, -82.770

Two large trees were blown down and dime size hail occurred near the Bienville Plantation.

Thunderstorm Wind, Hamilton

When
June 9, 7:50 PM EST
Where
Hamilton County, 4.98 mi NNE of Purvis Still
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
30.500, -82.730

The Hamilton County Road Department reported trees were blown down along their Woodpack route which included Northeast 180th Blvd. The time of the damage was based on radar imagery.

Thunderstorm Wind, Columbia

When
June 9, 8:05 PM EST
Where
Columbia County, 2.39 mi W of Bass
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
30.100, -82.740

Trees were blown down in several locations along County Road 247. One tree fell on a power line at the intersection of Cypress Lake Road and County Road 247.

Hail, Suwannee

When
June 9, 8:40 PM EST
Where
Suwannee County, 1.51 mi NNW of Branford
Measured
0.75 in hail
Reported by
Department of Highways
Coordinates
29.990, -82.940

A county road official reported hail continuously hitting his truck from Obrien to Branford along U.S. Highway 129.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98523, 98532, 98534, 98536, 98531.